Thursday, June 14, 2007

Ummm Hummm...Remember THIS?!? (Note photo)...

Well, Humphf! And all y'all mocked me so when I burned my hand with that over the counter product (which shall remain nameless as I enjoy NOT being sued!) earlier this Winter! (Click on this link to read the original BrainCheese post on AOL regarding my idiotic self treatment: http://journals.aol.com/baitulos/BrainCheese/entries/2007/01/31/i-really-wasnt-kidding.../728 ) It seems these topical analgesics/sports creams can do more than BURN you!


Here's a snippet of the news this past week and what I am talking about:



Medical examiner: Sports cream caused teen's death


NEW YORK (AP) -- A medical examiner blamed a 17-year-old track star's death on the use of too much muscle cream, the kind used to soothe aching legs after exercise.


Arielle Newman, a cross-country runner at Notre Dame Academy on Staten Island, died after her body absorbed high levels of methyl salicylate, an anti-inflammatory found in sports creams such as Bengay and Icy Hot, the New York City medical examiner said Friday.


The medical examiner's spokeswoman, Ellen Borakove, said the teen used "topical medication to excess." She said it was the first time that her office had reported a death from using a sports cream.


Newman, who garnered numerous track awards, died April 13. She had gone to a party the night before, then returned home and spent hours talking with her mother.


Methyl salicylate poisoning is unusual, and deaths from high levels of the chemical are rare.
"Chronic use is more dangerous than one-time use," Edward Arsura, chairman of medicine at Richmond University Medical Center, told the Staten Island Advance on Friday. "Exercise and heat can accentuate absorption."


Dr. Ronald Grelsamer, of Mount Sinai Medical Center, said Newman had a very abnormal amount of methyl salicylate in her body.


"She either lathered herself with it, or used way too much, or she used a normal amount and an abnormal percentage was absorbed into her body," he said.


Her mother, Alice Newman, said she still couldn't believe her daughter's death was caused by a sports cream.


"I am scrupulous about my children's health," she told the Advance. "I did not think an over-the-counter product could be unsafe."


Guess I got off EASY with just a V-shaped burn in my left hand...and of course, I scar I must explain in humility for the rest of my life! LOL...

8 comments:

Steve said...

I don't know, Linda. I read about this poor girl's death a few days ago, but I think this is firmly in the category of flukey and unfortunate. Statistically speaking, if I were trying to avoid a certain, untimely death, I'd cut back on dozens of other things before Ben Gay even approached the radar.

As Superman would say to the plane load of passengers whom he has just saved from certain death, "Well, I hope this experience hasn't put any of you off flying! Statistically speaking, it's still the safest way to travel."

Becky said...

I read this and thought of you!!!! and now that I am reformatted, I can actually see the stuff on your blog here!!!! yippee!!!!
Becky

mdmhvonpa said...

Remember that tv series ... V?

About the alien lizzardoid invaders?

Yeah.

Have myelin? said...

Ya know... I put boatloads of cortisone cream on my moon-size Copaxone craters. When I heard about the girl's death the other day it dawned on me perhaps it wasn't a great idea.

Now I just whine.

BRAINCHEESE said...

STEVE:

Yes, flukey and unfortunate exactly...but then again, so was my HAND INCIDENT! LOL (Of course, my neurologist disagrees...basically laughed at me and thought I was a dumb ass!)

LD

BRAINCHEESE said...

BECKY:

How are YOU feeling?!? I have been keeping up with your surgical recovery...sounds fatiguing...and then there is that BEAR!!!

Your life is far more exciting than mine...

LD

BRAINCHEESE said...

MDMHVONPA:

"V"? No, can't say as I DO remember that one. But I have seen that one called "The Twilight Zone"...or was it the Twilight Vone? I forgot...LOL

LD

BRAINCHEESE said...

HAVE MYELIN:

Just don't forget to have a fine cheese with that whine...

Of course, massive doses of cortisone cream might make you bulk up like the Hulk, too...LOL

LD